Alert archive / Mississippi / Flash Flood Warnings in 2005
Flash Flood Warning 9, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jun 9, 2005, 10:18 PM CDT for Union County, Mississippi. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2005, 10:18 PM CDT (03:18 UTC)
- Expired
- Jun 10, 2005, 12:15 AM CDT
- In force
- 117 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Union County, MS
The radar
The Columbus AFB radar (KGWX), 88 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 3.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2520 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMEG 100319 FFWMEG MSC145-100515- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 1018 PM CDT THU JUN 9 2005 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * FLASH FLOOD WARNING FOR... UNION COUNTY IN NORTHEAST MISSISSIPPI * UNTIL 1215 AM CDT * AT 1012 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER THE WARNED AREA. SOME AREAS IN WESTERN UNION COUNTY MAY HAVE SEEN BETWEEN 3 AND 4 INCHES OF RAIN IN A SHORT PERIOD OF TIME. .BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED... ACT QUICKLY. .DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3458 8874 3434 8880 3440 8923 3459 8923 $$
1 follow-up statement
000 WGUS74 KMEG 100511 FFSMEG FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1210 AM CDT FRI JUN 10 2005 MSC145-100520- UNION MS- 1210 AM CDT FRI JUN 10 2005 ...THE FLASH FLOOD WARNING FOR UNION COUNTY EXPIRES AT 1215 AM CDT... RAIN HAS TAPERED OFF ACROSS UNION COUNTY AND THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3458 8874 3434 8880 3440 8923 3459 8923 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 8:50 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jun 9, 8:50 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 850 PM CDT THU JUN 9 2005 .UPDATE... IT HAS BEEN AN ACTIVE AFTERNOON AND EVENING WITH A GOOD DEAL OF DIURNAL CONVECTION. FLOODING WAS REPORTED IN EAST SHELBY COUNTY AND CRAIGHEAD COUNTY...BUT MEM AIRPORT ONLY RECEIVED 0.20 INCHES. SO GOES THE WAYS OF DIURNAL CONVECTION. SHOWER AND THUNDERSTORM ACTIVITY IS SLOW TO QUIET DOWN THIS EVENING DUE TO NUMEROUS OUTFLOW BOUNDARIES HELPING TO SUSTAIN CONVECTION. CURRENT FORECAST HAS 50 POPS THROUGH MIDNIGHT...TAPERING OFF TO 30 POPS AFTERWARDS. THIS SEEMS REASONABLE AND WILL NOT MAKE ANY CHANGES FOR THE TIME BEING. TEMP FORECAST LOOKS ON TRACK. TEMP/DPTS ALREADY CLOSE TOGETHER AND DONT EXPECT MUCH OF A DROP OVERNIGHT. PATCHY FOG MAY BE AN ISSUE OVERNIGHT AND WILL MONITOR THE SITUATION. WILL WATCH CONVECTIVE TRENDS AND WILL PROBABLY MAKE AN UPDATE TO THE GRIDS AND ZONES JUST BEFORE 05Z. .PREVIOUS DISCUSSION ISSUED 338 PM CDT JUNE 9 2005... SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE ACROSS PORTIONS OF THE MID-SOUTH THIS AFTERNOON. THESE STORMS HAVE BEEN UNORGANIZED AND OF THE PULSE VARIETY...AND WITH CAPE VALUES RANGING BETWEEN 2000-3000 J/KG A FEW OF THESE STORMS MAY BRIEFLY BECOME SEVERE...WITH WET MICROBURST AND MARGINALLY SEVERE HAIL THE MOST LIKELY SEVERE THREATS THROUGH EARLY THIS EVENING. THIS ACTIVITY SHOULD BEGIN TO DIMINISH LATE THIS EVENING WITH THE LOSS OF DAYTIME HEATING. THE SUMMER-LIKE PATTERN OVER THE MID-SOUTH WILL CONTINUE INTO THE FIRST HALF OF THE WEEKEND AS THE BERMUDA HIGH REMAINS IN PLACE OVER THE SOUTHEAST U.S. AND KEEPS THE AIRMASS OVER THE AREA VERY WARM AND HUMID. A WEAK UPPER LEVEL TROUGH WILL REMAIN STALLED ACROSS THE REGION THROUGH SATURDAY. SO WILL STICK WITH A PERSISTENCE FORECAST THROUGH SATURDAY. EXPECT CONTINUED PARTLY CLOUDY SKIES AND DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS...WHICH WILL BE MOST ABUNDANT WITH THE HIGHEST COVERAGE DURING PEAK MAXIMUM DAYTIME HEATING. ONCE AGAIN...HIGH CAPE VALUES BETWEEN 2000-3000 J/KG BY FRIDAY AFTERNOON WILL LEAD TO ANOTHER ROUND OF POSSIBLE PULSE SEVERE STORMS. THE MAIN THREATS FRIDAY AFTERNOON WILL ONCE AGAIN BE WET MICROBURSTS AND MARGINALLY SEVERE HAIL. BEYOND SATURDAY...THE FORECAST WILL HINGE ON THE CONTINUED DEVELOPMENT AND EXACT TRACK OF TROPICAL STORM ARLENE. CURRENT MODEL GUIDANCE SHOWING A TRACK OVER EASTERN PORTION OF OUR FORECAST AREA... AS THE TROPICAL SYSTEM MOVES ALONG THE WESTERN PERIPHERY OF THE BUILDING UPPER LEVEL HIGH PRESSURE SYSTEM CURRENTLY OVER THE WESTERN ATLANTIC. THIS UPPER LEVEL ANTICYCLONE IS FORECAST TO REMAIN IN PLACE THROUGH THE WEEKEND. THE 12Z NAM IS WEAKER AND FASTER WITH THE TROPICAL STORM AS COMPARED WITH THE 12Z GFS/ECMWF. THE 12Z ECMWF/GFS ALSO FURTHER WEST WITH LANDFALL ALONG MISSISSIPPI GULF COAST AS COMPARED WITH 12Z NAM...WHICH WAS FURTHER EAST. LATEST 18Z NAM NOW ALSO FURTHER WEST. THE EVENTUAL TRACK AND STRENGTH OF THIS SYSTEM WILL DETERMINE ITS ULTIMATE IMPACTS ON THE MID-SOUTH. CURRENTLY PREFER THE SLOWER MODEL SOLUTIONS AS THE SYSTEM REMAINS OVER THE NORTHWEST CARIBBEAN SEA THIS EVENING...EVEN THOUGH SYSTEM SHOULD INCREASE ITS FORWARD SPEED A BIT. SINCE THIS SYSTEM IS STILL DEVELOPING AND A COUPLE OF DAYS OUT...HAVE DECIDED TO ONLY INCREASE POPS SLIGHTLY...ESPECIALLY OVER EASTERN SECTIONS FOR SATURDAY NIGHT AND SUNDAY. IF WESTWARD MODEL TRENDS CONTINUE TOMORROW...WILL NEED TO RAMP UP POPS AREAWIDE FOR THIS TIME PERIOD. PREFER TO TAKE A WAIT AND SEE APPROACH FOR NOW...AND MAKE MAJOR POP DECISION FRIDAY AFTERNOON. BUT COULD BE A WET PERIOD FOR SATURDAY NIGHT AND SUNDAY IF SYSTEM GOES OVERHEAD OR TO THE WEST. TEMPERATURES WILL BE ABOVE NORMAL...BUT WILL BE HELD DOWN BY ANY RAINFALL. FOR MONDAY AND BEYOND...TROPICAL AIRMASS WILL REMAIN IN PLACE BEHIND THE DEPARTURE OF THE TROPICAL SYSTEM. THEREFORE...EXPECT MORE DIURNAL CONVECTION DURING THE DAY MONDAY WITH VERY WARM TEMPERATURES AND HIGH HUMIDITY LEVELS. NEXT COLD FRONT PROGGED FOR TUESDAY... WITH MORE CHANCES FOR SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL FOLLOW FOR THE MIDDLE TO END OF NEXT WEEK...BRINGING DRIER WEATHER AND LOWER HUMIDITY LEVELS. && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. && JLH/JFB
Hazardous weather outlook, Jun 9, 4:00 PM CDT, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 400 PM CDT THU JUN 9 2005 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-092100- ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS- POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS- TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY- YALOBUSHA- 400 PM CDT THU JUN 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE... SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE MID-SOUTH THROUGH THIS EVENING. THE AIRMASS IN PLACE WILL BE UNSTABLE AND SUPPORT THE DEVELOPMENT OF ISOLATED SEVERE THUNDERSTORMS. ANY STORMS THAT BECOME SEVERE THIS EVENING WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND MARGINALLY SEVERE HAIL. THIS ACTIVITY SHOULD DIMINISH IN COVERAGE AND INTENSITY LATER TONIGHT. .DAYS TWO THROUGH SEVEN... SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP FRIDAY AND SATURDAY AFTERNOONS DURING PEAK DAYTIME HEATING. A FEW ISOLATED THUNDERSTORMS COULD BRIEFLY BECOME SEVERE...WITH DAMAGING WINDS AND MARGINALLY SEVERE HAIL. ALTHOUGH ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY AND SATURDAY...WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED. THE REMNANTS OF TROPICAL STORM ARLENE MAY ALSO IMPACT THE AREA SATURDAY NIGHT AND SUNDAY. DEPENDING UPON THE EVENTUAL TRACK AND INTENSITY OF THIS SYSTEM...THERE MAY BE THE POTENTIAL FOR HEAVY RAIN ACROSS PORTIONS OF THE MID-SOUTH. FOR MONDAY THROUGH THURSDAY...NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...DUE TO THE ISOLATED NATURE OF ANY SEVERE THUNDERSTORMS THAT DEVELOP. JLH
In the hours before
Local storm report, Jun 9, 4:57 PM CDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
457 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 5 E RAVENDEN SPRINGS 36.31N 91.13W
06/09/2005 0.75 INCH RANDOLPH AR TRAINED SPOTTER
&&
JFBLocal storm report, Jun 9, 5:12 PM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
512 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM TSTM WND GST PARAGOULD 36.06N 90.51W
06/09/2005 70 MPH GREENE AR TRAINED SPOTTER
0249 PM HAIL PARAGOULD 36.06N 90.51W
06/09/2005 0.25 INCH GREENE AR TRAINED SPOTTER
0255 PM TSTM WND GST PARAGOULD 36.06N 90.51W
06/09/2005 60 MPH GREENE AR TRAINED SPOTTER
WEATHER SPOTTER MEASURED THUNDERSTORM WIND GUST OF 60 MPH
WITH HAND HELD WIND INSTRUMENT.
0455 PM HAIL 5 E RAVENDEN SPRINGS 36.31N 91.13W
06/09/2005 0.75 INCH RANDOLPH AR TRAINED SPOTTER
0505 PM FLASH FLOOD 3 S BARTLETT 35.17N 89.84W
06/09/2005 SHELBY TN AIRPLANE PILOT
TWO THIRDS OF GERMANTOWN ROAD FLOODED NEAR INTERSTATE 40
0505 PM FLASH FLOOD 3 N GERMANTOWN 35.13N 89.80W
06/09/2005 SHELBY TN NWS EMPLOYEE
LOCAL CREEK OUT OF ITS BANKS AT THE NWS OFFICE AT THE
AGRICENTER. A ROAD AND PARKING LOT IS FLOODED. 1.68
INCHES REPORTED AT THE NWS IN ONE HOUR.
&&
JFBLocal storm report, Jun 9, 5:17 PM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
517 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM TSTM WND GST PARAGOULD 36.06N 90.51W
06/09/2005 70 MPH GREENE AR TRAINED SPOTTER
0249 PM HAIL PARAGOULD 36.06N 90.51W
06/09/2005 0.25 INCH GREENE AR TRAINED SPOTTER
0255 PM TSTM WND GST PARAGOULD 36.06N 90.51W
06/09/2005 60 MPH GREENE AR TRAINED SPOTTER
WEATHER SPOTTER MEASURED THUNDERSTORM WIND GUST OF 60 MPH
WITH HAND HELD WIND INSTRUMENT.
0455 PM HAIL 5 E RAVENDEN SPRINGS 36.31N 91.13W
06/09/2005 0.75 INCH RANDOLPH AR TRAINED SPOTTER
0505 PM FLASH FLOOD 3 S BARTLETT 35.17N 89.84W
06/09/2005 SHELBY TN TRAINED SPOTTER
TWO THIRDS OF GERMANTOWN ROAD FLOODED NEAR INTERSTATE 40
0505 PM FLASH FLOOD 3 N GERMANTOWN 35.13N 89.80W
06/09/2005 SHELBY TN NWS EMPLOYEE
LOCAL CREEK OUT OF ITS BANKS AT THE NWS OFFICE AT THE
AGRICENTER. A ROAD AND PARKING LOT IS FLOODED. 1.68
INCHES REPORTED AT THE NWS IN ONE HOUR.
&&
JFBLocal storm report, Jun 9, 6:08 PM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
608 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM TSTM WND GST PARAGOULD 36.06N 90.51W
06/09/2005 70 MPH GREENE AR TRAINED SPOTTER
0249 PM HAIL PARAGOULD 36.06N 90.51W
06/09/2005 0.25 INCH GREENE AR TRAINED SPOTTER
0255 PM TSTM WND GST PARAGOULD 36.06N 90.51W
06/09/2005 60 MPH GREENE AR TRAINED SPOTTER
WEATHER SPOTTER MEASURED THUNDERSTORM WIND GUST OF 60 MPH
WITH HAND HELD WIND INSTRUMENT.
0455 PM HAIL 5 E RAVENDEN SPRINGS 36.31N 91.13W
06/09/2005 0.75 INCH RANDOLPH AR TRAINED SPOTTER
0500 PM FLASH FLOOD JONESBORO 35.82N 90.69W
06/09/2005 CRAIGHEAD AR BROADCAST MEDIA
KAIT-TV REPORTS HIGH WATER OVER HIGHWAY 63 WHICH ALMOST
COMPLETELY SUBMERGED VEHICLES ON THE ROAD. NO INJURIES
OCCURRED AND THE PERSONS IN THE VEHICLES ARE OKAY.
0505 PM FLASH FLOOD 3 N GERMANTOWN 35.13N 89.80W
06/09/2005 SHELBY TN NWS EMPLOYEE
LOCAL CREEK OUT OF ITS BANKS AT THE NWS OFFICE AT THE
AGRICENTER. A ROAD AND PARKING LOT IS FLOODED. 1.68
INCHES REPORTED AT THE NWS IN ONE HOUR.
0505 PM FLASH FLOOD 3 S BARTLETT 35.17N 89.84W
06/09/2005 SHELBY TN TRAINED SPOTTER
TWO THIRDS OF GERMANTOWN ROAD FLOODED NEAR INTERSTATE 40
&&
JFBThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 10:31 PM CDT | Flash Flood Warning | MEG | Yalobusha | 119 min |
| Jun 9, 11:16 PM CDT | Flash Flood Warning | MEG | Calhoun | 119 min |
Nearby
Flash Flood Warnings in Mississippi, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.